Tetracycline is a very powerful antibiotic. It’s so effective that many doctors have used it for decades. Unfortunately, one of the more perplexing side effects is tooth discoloration. In the past, moms given tetracycline during their pregnancy passed this discoloration onto their children. The tooth discoloration affects a child in the early phases of tooth development and before permanent teeth form. Today, doctors no longer prescribe tetracycline to women who are breastfeeding, pregnant or who are planning to become pregnant. In addition, the discoloration can be produced if it is given to the child up to the age of 14 or so since that is the time when the permanent teeth are developing and mineralizing.
As a child gets older tetracycline staining can be quite embarrassing. A discolored smile can lower self-confidence and self-esteem at any age. It can have an impact both personally and professionally that those of us without this problem may not realize. But tooth staining from tetracycline or other medications does not have to rule your decisions to be social and productive. [Read more…]